Alert archive / Indiana / Flash Flood Warnings in 2016

Flash Flood Warning 45, NWS Louisville, KY

August 4, 2016Washington County, Indiana

NWS Louisville, KY issued this flash flood warning at Aug 4, 2016, 1:24 PM EDT for Washington County, Indiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2016, 1:24 PM EDT (17:24 UTC)
Expired
Aug 4, 2016, 4:00 PM EDT
In force
3 hr
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Flood severity
None

County Washington County, IN

The radar

The Louisville radar (KLVX), 83 km from the middle of the area, began a volume at 17:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.4 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2016-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 377 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2016-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
377 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
955 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

209 
WGUS53 KLMK 041724
FFWLMK
INC175-042000-
/O.NEW.KLMK.FF.W.0045.160804T1724Z-160804T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
124 PM EDT THU AUG 4 2016

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL WASHINGTON COUNTY IN SOUTH CENTRAL INDIANA...

* UNTIL 400 PM EDT

* AT 123 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. UP TO TWO INCHES OF RAIN HAVE
  ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  SALEM...BLUE RIVER...NEW PEKIN...LITTLE YORK...PLATTSBURG...
  KOSSUTH...BECKS MILL...HITCHCOCK...ORGAN SPRINGS AND HARRISTOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO CROSS FLOODED
ROADS. FIND AN ALTERNATE ROUTE.

&&

LAT...LON 3877 8605 3876 8603 3877 8602 3876 8601
      3877 8599 3875 8598 3876 8596 3875 8595
      3876 8594 3875 8592 3875 8590 3873 8589
      3868 8589 3852 8590 3848 8605 3847 8621
      3877 8616 3876 8614 3877 8610 3878 8610

$$
JDG
1 follow-up statement
327 
WGUS73 KLMK 041905
FFSLMK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
305 PM EDT THU AUG 4 2016

INC175-041913-
/O.CAN.KLMK.FF.W.0045.000000T0000Z-160804T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON IN-
305 PM EDT THU AUG 4 2016

...THE FLASH FLOOD WARNING FOR CENTRAL WASHINGTON COUNTY IS
CANCELLED...

THE HEAVY RAIN HAS ENDED. FLOODING IS NO LONGER EXPECTED TO POSE A
THREAT. PLEASE CONTINUE TO HEED ANY REMAINING ROAD CLOSURES.

LAT...LON 3877 8605 3876 8603 3877 8602 3876 8601
      3877 8599 3875 8598 3876 8596 3875 8595
      3876 8594 3875 8592 3875 8590 3873 8589
      3868 8589 3852 8590 3848 8605 3847 8621
      3877 8616 3876 8614 3877 8610 3878 8610

$$
JDG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 10:48 AM EDT, 2 hours 36 minutes earlier.

Area forecast discussion, Aug 4, 10:48 AM EDT, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
1048 AM EDT THU AUG 4 2016

...Forecast Update...
Issued at 1045 AM EDT Thu Aug 4 2016

Morning water vapor imagery shows mid-level low near SDF with mid-
level moisture across the entire region, along with ample low-level
moisture. Areas of clouds and sunshine prevail across the area.
Surface winds are weak, but have a slight west component (SSW-SW)
over parts of western KY and southwest IN, and an east component
(SE) over the eastern two-thirds of central KY. Temperatures have
already risen into the lower 80s where sunshine prevails, but remain
in the mid-upper 70s under cloud cover.

With further heating through early afternoon, diurnal heating
boundaries, surface wind shift line, and mid-level forcing south and
east of the low, scattered to numerous storms should begin
developing around noon or early afternoon across the region. High-
res models have focused cells already over our northern forecast
area (southern IN into north-central KY) but are overdone, with no
precip at this time. Nevertheless, current mesoanalysis shows this
area to be destabilizing nicely, and some cell development is
expected in this area, almost in a deformation zone near and just
north and west of the low. Eventually, still expect good cell
coverage across portions of east-central and the eastern half of
south-central KY.

12z observed and model soundings show deep-layered moisture along
with moderate CAPE/instability this afternoon, with weak steering
flow. This is a very good setup for highly-efficient rainfall
producers from convective cells, so expect high rainfall rates and
possibly some isolated flood concerns where cells move slowly over
the same area. Currently, downward CAPE (DCAPE) values are marginal,
i.e., less favorable for microburst activity, although the strongest
cells will pose local strong wind potential this afternoon as the
low-level airmass continues to destabilize.

Raised max temps this afternoon over our eastern counties a degree or
two given current observations and initial sunshine.

Issued at 635 AM EDT Thu Aug 4 2016

Confidence in the near-term continues to decrease as previously
advertised convection still isn't materializing. Flow is quite weak
and all we have seen is a few isolated cells from western into south-
central Kentucky. Perhaps a bigger story, especially with less cloud
cover than expected, is the patchy fog that has developed. Seeing a
few pockets of locally dense fog on area webcams, so we did cover
the visibility impacts with a Special Weather Statement.

Still expect fog to dissipate fairly quickly. Given that the hi-res
models are backing way off on precip for today, the grids have been
tweaked to reflect the slower trend of precip moving in. However,
further adjustments are quite likely as the day progresses, and it
seems prudent to let the day crew make those additional tweaks as we
start to heat up.

.SHORT TERM (Now through Friday)...
Issued at 305 AM EDT Thu Aug 4 2016

With the upper westerlies displaced almost clear to the Canadian
border, the main weather player in the Ohio Valley today will be a
weak upper low currently near the southern tip of Illinois. This
feature will make its way slowly eastward across Kentucky today,
resulting in unsettled weather. However, forecast confidence is not
very high given that we are not seeing the overnight convection
advertised by both the synoptic and hi-res models.

All that said, still expect at least scattered T-storms to develop
as the day progresses, especially across south-central Kentucky, as
we'll become moderately unstable under the upper low. Flow remains
quite weak, so we don't expect any organization to the convection,
but with precipitable water near 2 inches and slow storm motions,
locally torrential rainfall is a continued threat.

Will trend POPs downward this evening and tonight as the upper
impulse pushes east, but we'll keep a chance going from the Lake
Cumberland area northward into the Bluegrass.

Friday will be a bit of a squeeze play, as the upper trof lingers
over eastern Kentucky and keeps things a bit unsettled in the higher
terrain, while areas along and north of the Ohio River will start
off dry, but see chances creep up later in the day as a cold front
slowly drops SE across Illinois and Indiana.

.LONG TERM (Friday Night through Wednesday)...
Issued at 315 AM EDT Thu Aug 4 2016

Upper shortwave trof swinging through the Great Lakes will push a
respectable cold front into the Ohio Valley Friday night. Frontal
passage this far south will be fairly slow, as the stronger flow
aloft remains to our north, but scattered storms will develop in the
unstable air mass ahead of the boundary. Even with the weak flow,
there will be a narrow window of opportunity where DCAPE would
support wet microbursts, but still think the greater threat will be
locally heavy rainfall.

On Saturday expect the POPs to taper down from north to south, with
roughly a 50% chance across south-central KY but no more than a
slight chance in southern Indiana.

For the latter half of the weekend, high pressure over the Great
Lakes will build into the Ohio Valley, bringing temps just to the
low side of climo, even for lows, and most noticeably dropping the
dewpoints into the lower/mid 60s across much of the area. The
tranquil and comparatively pleasant weather will continue into early
next week. Upper trofiness and southerly low-level flow return Tue-
Wed, resulting in the return of higher humidity and diurnal summer T-
storms.

&&

.AVIATION (12Z TAF Update)...
Issued at 648 AM EDT Thu Aug 4 2016

Main concern for the next couple of hours is below minimum
conditions at BWG. Expect conditions to begin to improve as some
upper clouds evident on IR satellite make their way into the area.
Still think IFR will hold on until around 9 AM CDT, but at least
some improvement from below minimums should occur before 830 AM CDT.

Elsewhere, clouds have kept SDF/LEX in the VFR range, although both
sites have are hovering around 7 SM, so a brief venture into MVFR is
still possible. Will stay mostly optimistic at SDF keeping VFR, but
will mention a brief MVFR stretch for LEX as a few breaks in the sky
cover occur.

Otherwise, a slow moving upper disturbance will be the focus for
some shower and storm development this afternoon. Think best chances
will be at SDF/LEX from midday through the evening, so will mention
some VCTS there. The trend has been drier for the BWG region, so
will leave mention out for now. Conditions should prevail VFR with
some mid and upper clouds and light and variable winds. Any shower
or storm will reduce vis significantly due to environmental
potential for heavy rain.

&&

.LMK Watches/Warnings/Advisories...
KY...NONE.
IN...NONE.
&&

Update.........TWF
Short Term.....RAS
Long Term......RAS
Aviation.......BJS
Hazardous weather outlook, Aug 4, 11:07 AM EDT, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1107 AM EDT THU AUG 4 2016

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-051515-
ORANGE-WASHINGTON-SCOTT-JEFFERSON-DUBOIS-CRAWFORD-PERRY-HARRISON-
FLOYD-CLARK-HANCOCK-BRECKINRIDGE-MEADE-OHIO-GRAYSON-HARDIN-BULLITT-
OLDHAM-TRIMBLE-HENRY-SHELBY-FRANKLIN-SPENCER-ANDERSON-WOODFORD-
FAYETTE-BOURBON-NICHOLAS-NELSON-MERCER-JESSAMINE-LARUE-MARION-BOYLE-
GARRARD-MADISON-BUTLER-EDMONSON-HART-GREEN-TAYLOR-CASEY-LINCOLN-
LOGAN-WARREN-SIMPSON-ALLEN-BARREN-MONROE-METCALFE-ADAIR-RUSSELL-
CUMBERLAND-CLINTON-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...ENGLISH...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...LEWISPORT...HAWESVILLE...HARDINSBURG...
BRANDENBURG...HARTFORD...LEITCHFIELD...ELIZABETHTOWN...
SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...BEDFORD...MILTON...
NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...CYNTHIANA...
TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...PARIS...
CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...NICHOLASVILLE...
WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...LANCASTER...
RICHMOND...MORGANTOWN...BROWNSVILLE...HORSE CAVE...GREENSBURG...
CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...BOWLING GREEN...
FRANKLIN...PROVIDENCE...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...
EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
1107 AM EDT THU AUG 4 2016 /1007 AM CDT THU AUG 4 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND EVENING...ESPECIALLY ACROSS PARTS OF EAST CENTRAL AND SOUTH
CENTRAL KENTUCKY. TORRENTIAL RAINFALL AND BRIEF WIND GUSTS ARE POSSIBLE
WITH THE STRONGER STORMS...WITH LOCALIZED FLOODING POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED FRIDAY AFTERNOON INTO
SATURDAY. TORRENTIAL RAINFALL IS POSSIBLE WITH ANY OF THE
STRONGER STORMS...AND A FEW MAY PRODUCE BRIEFLY GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY INSTANCES OF FLOODED ROADWAYS...AS WELL
AS RAINFALL AMOUNTS IF AVAILABLE.

TWF/RAS

In the hours before

Special weather statement, Aug 4, 12:34 PM EDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1234 PM EDT THU AUG 4 2016

INZ077-041700-
WASHINGTON-
1234 PM EDT THU AUG 4 2016

...A STRONG THUNDERSTORM WILL AFFECT WASHINGTON COUNTY...

AT 1232 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
SALEM...MOVING VERY VERY SLOWLY NORTH AT 5 TO 10 MPH. THESE WILL
PRODUCE TORRENTIAL RAINFALL WITH UP TO 1 INCH IN 30 MINUTES.

LOCATIONS IMPACTED INCLUDE...
SALEM...NEW PEKIN...CAMPBELLSBURG...HARDINSBURG...LIVONIA...
SALTILLO...FREDERICKSBURG...PLATTSBURG...KOSSUTH AND HITCHCOCK.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3876 8603 3877 8602 3876 8601 3876 8599
      3875 8598 3876 8596 3875 8595 3876 8594
      3875 8592 3875 8590 3846 8599 3842 8623
      3842 8630 3873 8631 3874 8629 3877 8628
      3878 8618 3876 8613 3878 8609
TIME...MOT...LOC 1632Z 235DEG 20KT 3857 8614

JDG
Special weather statement, Aug 4, 1:05 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
105 PM EDT THU AUG 4 2016

INZ084-089-KYZ025-041730-
CRAWFORD-PERRY-MEADE-
105 PM EDT THU AUG 4 2016

...A STRONG THUNDERSTORM WILL AFFECT PERRY...SOUTH CENTRAL CRAWFORD
AND NORTHWESTERN MEADE COUNTIES...

AT 105 PM EDT/1205 PM CDT/...A STRONG THUNDERSTORM WAS LOCATED 9
MILES NORTHEAST OF TELL CITY. THE STORM IS NEARLY STATIONARY.

LOCATIONS IMPACTED INCLUDE...
TELL CITY...MOUNT PLEASANT...LEOPOLD...TROY...ALTON...CELINA...
SULPHUR...LILLY DALE...ORIOLE AND BANDON.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3802 8680 3800 8677 3803 8678 3803 8677
      3804 8679 3806 8677 3808 8678 3810 8677
      3812 8679 3825 8678 3825 8648 3806 8632
      3802 8646 3805 8649 3805 8651 3804 8652
      3801 8653 3795 8678 3799 8680
TIME...MOT...LOC 1705Z 240DEG 0KT 3807 8667

JDG
Special weather statement, Aug 4, 1:09 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1209 PM CDT THU AUG 4 2016

KYZ061-071-073-041745-
BUTLER-WARREN-ALLEN-
1209 PM CDT THU AUG 4 2016

...A STRONG THUNDERSTORM WILL AFFECT WARREN...SOUTHERN BUTLER AND
NORTHWESTERN ALLEN COUNTIES...

AT 1208 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER MOUNT
VICTOR... MOVING EAST AT 15 MPH. VERY HEAVY RAIN WILL OCCUR WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
BOWLING GREEN...MORGANTOWN...PLUM SPRINGS...CRESTMOOR...
MOUNT VICTOR...DELAFIELD...MEMPHIS JUNCTION...SMITHS GROVE...
OAKLAND AND WOODBURY.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3715 8691 3726 8668 3701 8614 3676 8629
TIME...MOT...LOC 1708Z 277DEG 41KT 3698 8635

JDG

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 12:34 PM EDTSpecial Weather StatementLMKWashington26 min
Aug 4, 12:56 PM EDTAreal Flood AdvisoryLMKWashington3 hr
Aug 4, 1:05 PM EDTSpecial Weather StatementLMKPerry25 min
Aug 4, 2:08 PM EDTSpecial Weather StatementLMKCrawford, Orange37 min
Aug 4, 2:27 PM EDTSpecial Weather StatementLMKHarrison33 min
Aug 4, 2:34 PM EDTAreal Flood AdvisoryLMKHarrison116 min

Nearby

Flash Flood Warnings in Indiana, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.